My doctor just started me on Topamax, after Amitriptyline did not seem to have any effect on my MAV. My first dose of 25mg turned me into a total zombie, so I cut the dose to 12.5 mg on the next day and for the following four days. I was tolerating the medication much better, so I upped the dosage to 25mg on day six. I’m now nine days in and expect to increase to 37.5 mg in the next day or two. My dizziness has not improved, but I know that it takes time. However, the strangest thing is that my work colleague noted that I have been acting somewhat aggressively at work in the last week. Also, I have had sudden crying fits every day in the last week. Am I simply getting depressed because of the hopelessness of my MAV situation, or could this be a side effect of the Topamax? If this is a Topamax side effect, does it subside as the medication is better tolerated by the body? Anyone with this experience? Anyone out there at all?
I trialled Topamax twice. The first time, I cried all the time. No aggression. The second time I tried it, I knew it made me sad, so I tried to mind over matter it, and it worked, didn’t cry the 2nd time. Not sure if that was a coincidence or not. I also have read several people on hear talk about having aggression with it. So its safe to say YES these are SE.
I have been on Topamax for 16 months, as high as 100mg, and I would say at times, I did seem to feel quite depressed on the drug (as in ‘flat’, with no feeling of get-up-and-go and no drive or feeling of incentive, if that makes sense). Also, there were times when I might find myself raising my voice (shouting?) at one of my children, when they weren’t doing as they were told after repeatedly being asked to behave, etc. In both cases, I find it very diificult to separate out how much is the actual drug, and how much is contributed from the actual frustration and feeling of helplessness and stress that comes with having 24/7 MAV/dizziness!
So, I would say be careful not to ‘pre-judge’ that all effects are immediately from the drug, but yes, be aware that anger and depression can definitely, without any shadow of a doubt, be a side-effect of Topamax.
I wish you all the best with your trial!
I haven’t tried this med personally, but yes, it does have the side effect for depression for some. Keppra, another anticonvulsant, is supposedly the “aggro” med…it’s good to get some feedback.
Hopefully it gets better. If not, maybe you can add a low dose SSRI (i.e. prozac etc…) to help with mood?
Hi Nikolas…topa did cause me to be extremely agressive and angry. I would have tried to work through this, however when my hair started falling out (rare s/e) I had enough. Good luck with your trial and I hope the anger and depression abate soon! Take care,
A bit on an update for you all: the feelings of depression/agression were very, very intense and lasted exactly two weeks and then abruptly came to an almost complete stop. It was eerie. At some point while I was titrating from 25 mg to 37.5 mg, something clicked and I just started to tolerate the medication much better. Fortunately during that initial two week period, I had some good friends keeping an eye on me and I also checked in with some health care professionals. It is easy to get complacent when a medication comes along with a long, long list of potential side effects. When starting Topamax, do be careful, and actually read the list of side effects carefully. Will it have been worth it? Too soon to tell, but it’s been a rather rough ride so far.
its scary…isnt it…i started 5 days ago on 25 ml.,i am going up to 50 ml on tuesday…only side effect is a metalic taste. hasnt helped headaches or dizzyness,but it is early yet. good luck.
In the first week of trying it, I was driving home in my car and starting thinking about what I would do if a burglar was in my house, such as which knife I would use to cut him, how I would hurt him, etc. I have never had a thought like that in my life, so I stopped the Topamax. I have never had another thought like that.
The Topamax also gave me increased eye pressure.
Eventually I found an SSRI that worked.
I wish I knew what ssri you found that worked. I also wonder if you are taking anything ELSE besides the ssri and are you taking a sedative like xanax or lorazapam? You seem to have found an “answer” for you. I am so glad for you. I need to find one. Have you ever tried Paxil? meredith
i can totally relate. once i found out that topamax is a mood stabilizer and given to people with bi=polar issues, i figured that was what i was experiencing.
i sometimes felt i too was “flat” not really caring so much about things and then other times, totally being a raging biotch (major pms rage!) and would take it out on my hubby and get easily mad at my kids.
i quickly realized that this wasn’t me but topamax has been a godsend as far as not having any true vertigo attacks. i have lowered from 100mg to 75mg and it’s been a little milder.
just have your friends and family pay attention and be aware and let them know to watch for any warning signs for changes of behavior. my family thinks i’m ok, my poor hubby just has to deal with the madness here and there
I’ve been on Topiromate now for about 5 weeks and seem to have experienced every side effect listed, including feeling flat, I still am very focussed at work but when I get home I just can’t focus to get things done round the house, it’s very frustrating.
It has also brought on anxiety attacks, something I have suffered from in the past and am determined that I will not go back down that path again.
Plus the usual, less worrying side effects, tingling hands and toes, loss of appetite (put that down to the can’t be bothered thing again), dry sore throat, running nose, cold hands and feet then getting hot and not being able to cool down…
I am tolerating all these because for the first time in 12 months I can use the stairs instead of taking the lift, can pick things up from the floor without having to ask for support and play a game of baseball with my kids (ok only for 5 minutes, but 6 weeks ago I couldn’t have even thought about it).
I think the side effects have lessened, or have I just got used to them?? I think like many others if my hair started dropping out that one would be the killer.
Update: I finally went off Topamax due to the various side effects. Among other things, the depression/aggression problem completely evaporated only three days after stopping Topamax. If you take the drug and start feeling incredibly sad, please remind yourself that it is most likely the Topamax speaking, not you.
Sorry to hear it was not working for you, but glad to hear you’re feeling better.
Do you know what med you will try next?
hi nickolas…i stopped taking topomax as well…was on it for 4 wks. the side effects were just too much to handle. I dont know what to try now? anti-depresants make me feel so distant & dis-connected. I feel very hopeless & am going through a very stressful time… if anyone has any suggestions…i would be grateful.